Kentucky, 2006Flash Flood in Kentucky, July 13, 2006
July 13, 2006 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 9:36 AM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 13, 9:36 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1036 AM EDT THU JUL 13 2006
.DISCUSSION...
FORECAST PRETTY MUCH ON TRACK THIS MORNING. LATEST SATELLITE OBS
SHOW AN AREA OF CLEAR SKIES IN SOUTHERN PORTION OF FORECAST
AREA...BUT ANTICIPATE THIS WILL CONTINUE TO QUICKLY FILL IN AS
DAYTIME HEATING INTENSIFIES. A FEW SCATTERED RAIN SHOWERS ALSO
MOVING ACROSS FA THIS MORNING AS PER FORECAST. THESE ALSO SHOULD
INCREASE IN COVERAGE AND INTENSITY WITH INCREASE IN SURFACE HEATING
AND APPROACH OF SLOW MOVING FRONTAL BOUNDARY. TEMPERATURES LOOKED
GOOD ACROSS THE BOARD WITH THE EXCEPTION OF JKL...AS WE HAD A SHOWER
MOVE OVERHEAD AROUND 1430Z...WHICH CAUSED THE TEMPERATURE TO DROP
SEVERAL DEGREES. OTHER THAN THAT...EVERYTHING IS IN GOOD SHAPE.
REMOVED SOME MORNING AND AFTERNOON WORDING FROM THE TEXT FORECAST TO
CLEAN THINGS UP A BIT.
&&
.PREV DISCUSSION...
433 AM EDT THU JUL 13 2006
SHOWERS AND THUNDERSTORMS OVER CENTRAL KENTUCKY ARE ADVANCING SLOWLY
EASTWARD. INDIVIDUAL CELL MOVEMENT WAS TO THE NE. THIS PRECIP SHOULD
REACH OUR NW CWA EARLY THIS MORNING...AND SPREAD EASTWARD THROUGH THE
REST OF THE CWA TODAY. 06Z SURFACE ANALYSIS SHOWED THE QUASI
STATIONARY FRONT FROM NEW YORK TO KANSAS. THIS FRONT WILL DRIFT SOUTH
AND BECOME DIFFUSE THROUGH SATURDAY. MODELS ARE SHOWING A COUPLE OF
INCREASED MEAN RH AND OMEGA FIELDS MOVING THROUGH TODAY. A VORT MAX
WILL ALSO WORK ITS WAY EAST THROUGH KENTUCKY TODAY. MODELS SHOW CAPES
REACHING 500 TO 1000 J/KG THIS AFTERNOON OVER MOST OF THE AREA...WITH
1000 TO 1500 NEAR THE TN BORDER. LIFTED INDICES SHOULD REACH AROUND
-2 OR -3. MAIN CONCERN FOR THE DAY WILL BE HEAVY RAIN...AND THE
POSSIBILITY OF LOCALIZED FLASH FLOODING. PWATS REMAIN AROUND 2 INCHES
FROM TODAY INTO THIS EVENING. CONSIDERED ISSUING A FLASH FLOOD
WATCH...BUT THERE IS UNCERTAINTY ABOUT TRAINING OF STORMS AND EXACT
QPF AMOUNTS. DECIDED TO KEEP THE MENTION OF LOCALLY HEAVY RAINFALL
IN THE FORECAST...AND WILL HIGHLIGHT THE HEAVY RAIN THREAT ONCE AGAIN
IN THE HAZARDOUS WEATHER OUTLOOK. LATER SHIFTS WILL BE MONITORING THE
FLOOD POTENTIAL CLOSELY...AND WILL ASSESS THE NEED FOR ANY FLASH FLOOD
WATCHES. IT WILL BE ANOTHER HUMID DAY WITH DEW POINTS AVERAGING
AROUND 70 DEGREES.
TONIGHT THE VORT MAX AND OMEGA WILL STILL BE MOVING THROUGH THE
EASTERN 2/3RDS OF THE CWA. WENT WITH CHANCE POPS IN THE EXTREME
NW...WITH LIKELY TO CATEGORICAL ELSEWHERE. KEPT THE MENTION OF
LOCALLY HEAVY RAINFALL IN THE EVENING. CONVECTION SHOULD DECREASE IN
COVERAGE FROM WEST TO EAST AS THE NIGHT GOES ALONG.
MODELS CONTINUE TO INDICATE A FEW UPPER WAVES MOVING THROUGH FRIDAY
THROUGH SATURDAY. DAYTIME HEATING SHOULD ALSO HELP TO FUEL
CONVECTION. DO NOT HAVE MUCH CONFIDENCE IN SPECIFIC MODEL DETAILS
WITH ALL OF THE CONVECTION IN THE AREA. BELIEVE THE THUNDERSTORMS WILL
BE SCATTERED IN NATURE FRIDAY INTO SATURDAY. RAISED POPS FOR SATURDAY
AND SATURDAY NIGHT SINCE ALL MODELS ARE NOW INDICATING A LITTLE MORE
SUPPORT FOR PRECIP.
USED MOS AND MIXED DOWN 850 MB TEMPS...ACCOUNTING FOR CLOUD
COVER...FOR THE MAX TEMP FORECAST. WENT ABOVE MOS FOR OVERNIGHT LOWS.
EXTENDED PORTION OF THE FORECAST LOOKS ON TRACK...SO NO CHANGES WERE
MADE FROM SUNDAY ON.
EVENING CONVECTION HAS WANED WITH LOSS OF DAYTIME HEATING. WARM AND
MOIST AIRMASS CONTINUES TO REMAIN OVER THE REGION (PWS FROM AREA
RAOBS ARE NEAR 2 AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S.
HOWEVER...THERE IS NO REAL FOCUS FOR PRECIP ATTM AND A GENERAL LULL
IN THE PRECIP COVERAGE IS EXPECTED FOR THE NEXT FEW HOURS. ISENTROPIC
ASSENT SHOULD INCREASE LATER TONIGHT AS A SW/V OVER THE MS VALLEY
MOVES EAST INTO THE OH VALLEY. 18Z GFS AND NAM RUNS INDICATE THAT AN
INCREASE IN CONVECTION SHOULD OCCUR LATER TONIGHT. FOR NOW HAVE
DECREASED POPS THROUGH 6Z FROM THE PREVIOUS FORECAST AND THEN TRENDED
POPS TO THE PREVIOUS FORECAST FOR 9Z AND AFTER TO ACCOUNT FOR LATER
ANTICIPATED ARRIVAL OF PRECIP. PATCHY FOG SHOULD AGAIN DEVELOP IN
THE FAVORED VALLEY LOCATIONS.
514 PM EDT WED JUL 12 2006
19Z SFC ANALYSIS SHOWS A SLOW MOVING COLD FRONT LYING ACROSS THE
NORTHERN OHIO VALLEY RUNNING SOUTHWEST TO CENTRAL MISSOURI.
MEANWHILE...TO THE SOUTHEAST...HIGH PRESSURE IS HOLDING ON...STILL
INFLUENCING OUR EASTERN COUNTIES. ON RADAR...SEVERAL AREAS OF STRONG
THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE FRONT AND ARE ROLLING
STEADILY NORTHEAST INTO OUR NORTHERN COUNTIES. THESE STORMS HAVE A
HISTORY OF PRODUCING GUSTY WINDS AND TRAINING OVER THE SAME
LOCATIONS. WITH WET BULB ZERO HEIGHTS SO HIGH AND PWS NORTH OF 2
INCHES...EXPECT DAMAGING WIND GUSTS FROM BOWS AND LINES TO BE THE
MAIN SVR THREAT ALONG WITH THE HEAVY RAIN POSSIBLY LEADING TO LOCAL
HIGH WATER PROBLEMS. PLENTY OF SUNSHINE OVER EAST KENTUCKY THIS
AFTERNOON HELPED TEMPERATURES CLIMB TO NEAR 90 DEGREES WITH DEWPOINTS
IN THE MIDDLE AND UPPER 60S AT MOST LOCATIONS...THOUGH LOW 70S ARE
FOUND IN THE NORTHWEST...CLOSER TO THE FRONT AND STORMS. THIS AIR
MASS WILL PROVIDE THE FUEL FOR CONTINUED CONVECTION WELL INTO THE
EVENING.
THE MODELS ARE IN DECENT AGREEMENT THROUGH 60 HOURS AS THEY SHOW THE
WELL DEFINED WESTERLIES RUNNING THROUGH CANADA WITH LIGHT FLOW OVER
THE STATES. IN THIS SLOWER FLOW...A WEAK TROUGH WILL CROSS THE OHIO
VALLEY TONIGHT AND THURSDAY WITH SIMILARLY WEAK RIDGING PASSING
THROUGH IN ITS WAKE FRIDAY. WITH THE JET STREAM WELL TO THE NORTH...
AND RIDGING BUILDING OVER THE SOUTHWEST STATES...SFC FEATURES AND
THE MESO-SCALE WILL DOMINATE THROUGH THE WEEKEND. FOR THE FORECAST...
FOLLOWED A BLEND OF THE NAM AND GFS ALOFT...NOT TRUSTING ANY MODEL
SPECIFICS DUE THE WEAK FLOW. LATER ON...EAST KENTUCKY WILL BE ON THE
FRINGE OF THE STRONG RIDGE BUILDING OVER THE ROCKIES INTO THE START
OF NEXT WEEK AND UNDER WEAK NORTHWEST FLOW FAVORABLE FOR POSSIBLE MCS
ACTIVITY TO OUR NORTH. OTHERWISE...EXPECT THIS FAIRLY TYPICAL
SUMMERTIME WEATHER PATTERN TO KEEP A DAILY THREAT OF CONVECTION
EACH AFTERNOON AND EVENING.
SENSIBLE WEATHER WILL FOCUS ON THE HEAVY TO EXCESSIVE RAIN THREAT
THROUGH THURSDAY EVENING AS THIS FRONT SLIPS SOUTHEAST AND SLOWLY
DISSIPATES. EXPECT THE FRONT TO HELP FOCUS ACTIVITY AND ENHANCE
TRAINING FROM POCKETS OF CONVECTION OVER THE NEXT 24 HOURS WITH HIGH
PWS LEADING TO BRIEF HEAVY RAINS FROM EACH CELL. CHOSE TO HOLD OFF
ON A FLOOD WATCH AS CONDITIONS ARE NOT PRIMED FOR FLASH FLOODING...
EXCEPT...PERHAPS FOR LOCATIONS NORTH OF INTERSTATE 64 THAT HAVE SEEN
AN INCH OR SO IN THE PAST DAY. DEPENDING ON HOW THE SITUATION EVOLVES
THIS EVENING AND TONIGHT...A WATCH MAY BE WARRANTED FOR THURSDAY.
WILL CONTINUE TO HIGHLIGHT THIS CONCERN IN THE HAZARDOUS WEATHER
OUTLOOK. ANTICIPATE THE MAIN STORM TRACK TO PUSH TO THE FAR SOUTHERN
PART OF THE STATE BY THURSDAY NIGHT. FOLLOWING THIS...THE FRONT
BECOMES MORE DIFFUSE AND EXPECT A DIURNAL CONVECTIVE TREND TO
DOMINATE INTO THE WEEKEND. SOMEWHAT DRIER AIR...NEGLIGIBLE UPPER
SUPPORT...AND LESS IN THE WAY OF SFC FEATURES WILL YIELD LOWER POPS
SATURDAY THROUGH MONDAY. ADDITIONAL CONVECTION CANNOT BE RULED OUT
TUESDAY AND WEDNESDAY AS ANOTHER WEAK FRONT APPROACHES...BUT WILL
MINIMIZE THIS CONCERN AT THIS TIME DUE TO MORE UNCERTAINTY.
MOS TEMPERATURES WERE SIMILAR AT NIGHT...WHILE THE FWC WAS WARMEST
DURING THE DAYS. FAVORED A BLEND OF THE MET...MAV AND RAW NAM12 DATA
FOR HIGHS THE NEXT COUPLE OF DAYS. WENT WITH A MODIFIED PERSISTENCE
FOR LOWS TONIGHT AND THURSDAY NIGHT AS HIGH DEWPOINTS WILL FURTHER
LIMIT THE NOCTURNAL DECLINES. WITH THE POPS...MY GRIDS ENDED UP
CLOSEST TO THE MET NUMBERS THROUGH FRIDAY NIGHT...BUT THE MAV WAS NOT
MUCH DIFFERENT.
IN THE IFPS/GFE GRIDS...FOLLOWED MY USUAL PROCEDURE TO POPULATE
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME
IN QUITE WELL...JUST ENHANCED THE LAPSE RATE A BIT IN THE AFTERNOONS.
WITH THE DEWPOINTS...THE HIGH PW AIR MADE THE NAM NUMBERS APPEAR
REASONABLE. DID TAKE DOWN THE DEWPOINTS A TAD EACH AFTERNOON FROM
FRIDAY ON FOR SOME MIX DOWN OF DRIER AIR FROM ALOFT. THE REST OF THE
GRIDS WERE IN GREAT SHAPE AND THE MAIN CHANGES FOCUSED ON BEEFING UP
THE POP AND SKY GRIDS TONIGHT THROUGH THURSDAY NIGHT WITH ALL
GUIDANCE KEYING IN ON THE PCPN THREAT THE NEXT 24 TO 36 HOURS. LIKED
THE MID FORECASTERS USE OF HEAVY RAIN WORDING FOR TONIGHT...AND ALSO
THE USE OF THE HAZE DESCRIPTOR IN THE WX GRID EARLIER TODAY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WJM/AR
Hazardous weather outlook, Jul 13, 4:07 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
507 AM EDT THU JUL 13 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
507 AM EDT THU JUL 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY INTO
TONIGHT. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. THIS
COULD RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FRIDAY THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
REPORTS OF FLOODING OR HEAVY RAINFALL AMOUNTS.
WJM
Flash Flood, Pike
- When
- July 13, 2:25 PM EST to 4:25 PM EST
- Where
- Pike County, 3 mi SSE of Mc Andrews
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Route 199 closed near McVeigh due to water flowing across it. Six Camp Road is also closed and water is around a couple of homes at the head of Six Camp Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 13 to 21, 20064 deaths · 437 injured · 1 event
- Hail and Damaging Winds in Nebraska, July 13, 2006$8.0 million · 3 in hail · 27 events
- Heat in Mississippi, July 13, 20061 death · 1 event
- Flood in Ohio, July 13 to 15, 20061 death · 1 event
- Hail in Kansas, July 13, 2006$3.3 million · 3 in hail · 3 events
- Hail and Damaging Winds in North Carolina, July 13, 2006$1.5 million · 65 kt wind · 10 events
- Flash Flooding in West Virginia, July 13, 2006$907,000 · 3 events
- Hail and Damaging Winds in Iowa, July 13, 2006$95,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, July 13, 2006$185,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 13, 2006$100,000 · 1.75 in hail · 14 events
- Damaging Winds and Lightning Strike in Virginia, July 13, 2006$96,000 · 65 kt wind · 12 events
- Flash Flood and Hail in North Carolina, July 13, 2006$100,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520037.